Q. You often speak of food interactions with the blood thinner warfarin (Coumadin), but rarely address the anticoagulant Xarelto. I take Xarelto for atrial fibrillation and would like to know what food interactions I might need to be aware of.
A. Your question seems quite simple on the surface, but it turned into a challenging assignment. People with the irregular heart rhythm called AFib are frequently prescribed anticoagulants like warfarin or rivaroxaban (Xarelto) to prevent strokes.
Warfarin’s blood-thinning effect is counteracted by many foods, including green leafy vegetables. The maker of Xarelto promotes its drug as advantageous: “Enjoy a full variety of healthy food with no known dietary restrictions.”
An article in the Journal of Thrombosis and Haemostasis (June 2015) concluded that patients prescribed rivaroxaban (Xarelto) for blood clot protection should take it “together with a proper meal.”
Sign Up and Save
Get six months of free digital access to The Herald Sun
We also think it would be advisable to limit intake of grapefruit or grapefruit juice while taking Xarelto. Although there is no such warning in the official prescribing information, we found a reference that urged caution (CMAJ, March 5, 2013). One Food and Drug Administration review suggested that “Grapefruit juice may also increase plasma concentrations of Xarelto and should be avoided.”
Q. My cardiologist says to stop taking pantoprazole because a study says it can cause a stroke. My gastroenterologist, who prescribed it, says that’s baloney -- it has not been studied enough to come to that conclusion. Whose direction do I take?
A. When specialists disagree, it puts patients in a terrible bind. The story on acid-suppressing drugs called proton-pump inhibitors is quite confusing. Drugs like pantoprazole (Protonix), esomeprazole (Nexium), lansoprazole (Prevacid) and omeprazole (Prilosec) have been linked to a number of safety concerns.
Your cardiologist may be referring to a study published in the American Journal of Gastroenterology (July 2017) demonstrating an association between PPI use and stroke. Another study has reported a link to heart attacks (International Journal of Cardiology, Nov. 15, 2014).
Long-term PPI use can deplete the body of magnesium, iron and vitamin B-12. There also are reports of kidney disease, infections and dementia. Perhaps your cardiologist should discuss his concerns with your gastroenterologist and let them determine if the benefits of a PPI outweigh the risks in your case.
Q. I usually fall asleep OK, but then I wake up in the middle of the night. A friend told me to take magnesium before bedtime. That worked! I rarely wake up at 3:30 a.m. now.
Sleep is a wonderful thing! I’m reading more and more about how most of us are deficient in magnesium anyway, so a supplement is OK.
A. Magnesium is indeed essential for good health. Many people develop insufficiency in this mineral, especially as they age. A small placebo-controlled trial concluded that there was significant improvement in both subjective and objective measures of insomnia with magnesium supplementation (Journal of Research in Medical Sciences, December 2012).
Too much magnesium can lead to diarrhea, however. In addition, those with reduced kidney function should steer clear of this element.
You can learn more about the pros and cons of sleeping pills and nondrug approaches for insomnia from our comprehensive online resource, “The Graedons’ Guide to Getting a Good Night’s Sleep.” It is available at www.PeoplesPharmacy.com.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”